It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Heart Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-27-2004, 08:59 PM   #1
Member
(female)
 
Join Date: Nov 2003
Location: pennsylvania
Posts: 75
cahcinderella HB User
Unhappy problems stopping atenolol

Hi Everyone, has anyone ever had any problems trying to get off of Atenolol? My Dr wants me to cut my 25mg dose in half as my tachycardia has reversed itself and my blood pressure is low (100/70) I did cut it in half and took it for 4 days then quit, when I did, I started getting this horrible headache. I went to the Dr after suffering 3 days with this and my bp was 80/50 sitting and jumped to 110/70 when I stood up. I started taking the 12.5 mg of Atenolol again, but my heart is beating so slow at times 45-50 and then will jump to the 90s and low 100s. I feel really dizzy as well. I am afraid to take the Atenolol anymore, but afraid not to. the second time I tried to stop taking it I started getting that headache again. So I took the half pill. I just don't know what to do or what's wrong--- I'm so scared. I'm 26 and did have an echo 2 yrs ago and the tech told me I had a slightly prolapsed mitral valve and my Dr told me I have mild regurgitation. I really don't know what this all means in the scheme of things. I have been on Atenolol for 2 yrs and knew when I needed my dose from the jackhammer pounding in my chest, but my heart just drastically reversed its speed within the last month. Please if you have any advice I would appreciate it. Thank you

 
Old 04-28-2004, 03:29 AM   #2
Member
 
Join Date: Sep 2003
Location: Pulaski, N.Y.
Posts: 52
dd50 HB User
Re: problems stopping atenolol

Hi Cinderella,

I'm not sure I have any advice, but I've been on Toprol for almost 2 years now, and I've wanted to get off of it several times too. Each time I do, I get terribly shakey (andrenaline rush), and have to go back on. It's a bummer!

My cardiologist started me on it for irregular heartbeat, skipped beats, pvc's and pac's, along with rapid heartbeat ... but also, because I produce allot of andrenaline (it tends to come out in spurts), which many people with mitral valve prolapse SYNDROME have problems with.

There is a difference in mvp and mvps (syndrome). The mvps affects your autonomic nervous system, and can cause panic attacks, too much andrenaline output and many other problems. Toprol helps to cut down the andrenaline and slows the heart down ... so for me, it's really helped keep me and my heart calmer .. BUT, now I'm so tired and somewhat depressed, that I'd like to see what it's like without it for awhile. Toprol can also cause depression.

For the last 10 days, I've been on a regimine of vitamins and minerals, black strap mollasses, brewers yeast, wheat germ, barley green ... and trying to cut back on sugar and eating less fat. I always feel better on less fat, but I still use whole milk and butter. One mineral I was SURE to include, was Magnesium Aspartate! I feel that's made a difference all ready. I have less irregular beats, and I can lay on my left side at night without my heart going all over the place ... so I'll continue to take it. I'm also taking Co-Q10, which is very good for the heart.

Right now I'm bleeding heavy for 2 weeks out of the month, and have been found to be extremely anemic, so I'm not going to try and come off of it until I get this taken care of and build up my blood .... then I'm going to sincerely cut back on the Toprol, and eventually get off, and see if the Magnesium, Co-Q10 and other supplements and good eating will work on their own.

By the way, I've had this for almost 20 years, and I'm still here .... I know it feels horrible, and I STILL don't like it, but I also know that I'm probably more likely to get killed in a car accident than from this.

I hope this helps a little, and if you ever want to talk more .... I'm here.

Hugs,
Dee

 
Sponsors Lightbulb
   
Old 04-28-2004, 05:21 AM   #3
Senior Veteran
(female)
 
Join Date: Apr 2004
Posts: 535
crabbyroad HB User
Re: problems stopping atenolol

Cah,

Post under high/low blood pressure for Zip or Zuzu, they are both extremely knowledgable with beta blockers, atenolol, rebound effects, etc. Let them know if the atenolol was only prescribed for rapid pounding heartbeat, or if you had elevated BP with it when starting. I do know they speak of how long you have been on a med and tapering or weaning slowly, the tapering of 4 days then abrupt stopping can rebound back with rapid heart rate. The BP Im not sure.

 
Old 04-28-2004, 06:18 AM   #4
Inactive
 
Join Date: Apr 2004
Posts: 156
jpos HB User
Re: problems stopping atenolol

My EP wanted my heart rate down in the 50's, but he said my heart rate wouldn't cooperate. I know someone who was weaning off the atenolol and she didn't just stop at the 1/2 tab, she took 1/4 tab after that. Some people's systems are very sensitive and it may be that your body would adjust after a couple of weeks or more after being off it totally. When I went through withdrawal coming off a narcotic, it took weeks for my body to adjust. It was hard, but it did finally adjust. The nurse said your body accepts the medication as something normal and so this is what you go through.

Try going down to a quarter tab and then after a bit go to every other day and then every 2 days. That might help, that is how I was weaned off the narcotic (spacing wise). They even had it where I could take it every 3 days if I felt I needed to, but I didn't, I fig'd it was just prolonging it.

Good luck!

 
Old 06-28-2005, 06:12 AM   #5
Newbie
(female)
 
Join Date: Jun 2005
Location: florida
Posts: 1
mbugsy HB User
Re: problems stopping atenolol

i am on 50 mgs of the atenolol & have been for the past 2 yrs. i started with 25mgs & that worked for me for 5 yrs. i have had HBP for 8 yrs now. i am only 30 yrs old. when ever my doc tries to take me off the atenolol to try something else, my heartrate goes up to the 90's. on the meds, my heart rate is 60 to 65, sometimes around 70. i think my body is just use to the med & i have to stay on it. i am currently on cozaar & atenolol. it is working, but i am having side effects from the cozaar. i get this tickle in my throat or chest. it's not as bothersome as when i first started the cozaar. i felt like i have a halls candy stuck in my chest. it went away, but it's been afew months & now the tickle in my throat. my friends pick on me because i tend to think the worst, like, i have lung cancer or something, even though i do not have the symptoms. it's just because i smoked for 13 yrs. i have been smoke free for 4 yrs now. not one puff. has anyone else had this type of side effect from cozaar or any other b/p med? do you think i'm jumping to conclusions?

Last edited by mbugsy; 06-28-2005 at 06:15 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Stopping Atenolol cold turkey. ofacto Heart Disorders 4 08-28-2009 05:37 AM
side effects of Atenolol exist after stopping the medication Suntantoes01 High & Low Blood Pressure 2 03-01-2009 09:52 AM
Stopping carvedilol for today, stress test tomorrow Storm Moon High & Low Blood Pressure 12 09-17-2008 01:46 PM
worried about stopping sally47 High & Low Blood Pressure 59 04-29-2008 10:29 AM
Flowergirl: Meds and Breathing Problems bethsheba High & Low Blood Pressure 2 08-09-2007 03:40 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



Machaon (77), Vyking (50), sjb (25), JJ (22), ladybud (18), started04 (15), rosier (9), Beefsteak (8), cvcman (8), Bob652 (6)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 08:44 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!